Benzodiazepines or also referred as “benzos” are drugs that we use to treat many problems. These are stress or panic attacks, tensed muscles, seizures, and alcohol withdrawal.
People use Benzos with sleeping issues like insomnia. We give it as a first-line of treatment, and only for a short period. Benzos are also sedative drugs, Which slows down brain activity and causes a calming effect on the person. Misuse and abuse of benzos could lead to an overdose (OD) and can lead to a life-threatening case.
Table of Contents
Symptoms of Benzodiazepines Overdose
Benzodiazepines overdose (OD) usually shows while a person takes more than the given dose. Mostly it happens when one mixes this drug and other drugs or even alcohol. Below are the symptoms of benzos overdose:
- Difficulty in breathing
- Fingernails and lips appear bluish
- Mentally disturbed or confused
- Feeling dizzy
- Blurred vision or double vision
- Feeling weak
- Lack of coordination of muscle movements
There are cases where overdose could result in the following medical conditions:
- Muscle damage
- Brain damage
Risk Factors of Benzodiazepines Overdose
Some benzos overdose solely depends on the person, and if they attempt to do the following:
- Increasing the doses of the drug
- Taking the drug more than given
- Combining the drug with other antidepressants medicines (CNS), barbiturates, opioid painkillers and alcohol
Benzodiazepine users may gain high tolerance on this drug. Hence, when in use for long periods. When this happens, and the user no longer feels the effect they wish. They might increase the use and doses. Therefore, increasing the use of benzos could result in an overdose. Overall, it would make a patient go to the hospital for medical help.
What to do if there is a case of Benzodiazepines overdose?
If someone taking benzos is showing signs of overdose, don’t wait to call for help. Call right away because every minute counts to save that person’s life. A person can be saved from a life-threatening coma and death. When calling 911, be sure to provide correct information and detail of the affected person. As a result, the details the 911 teams may ask are:
- Age and weight of the person
- Symptoms and details of the person
- Brand name of the benzodiazepine
- Time and amount of benzodiazepine took
- Where the person got the drug
When the medical team arrives, the person with benzodiazepine overdose will be brought to the closest hospital. Many medical treatment and tests will be performed to help to breathe. They will give fluids and other medicines to help. A doctor and nurses will try to reverse the side effects of an (OD). There are many drugs given to a person in an emergency and one is flumazenil. They can use it on the benzodiazepine receptor and reverse the sedative effects of the (OD). Flumazenil can be given to an unconscious person to regain consciousness and reduce the possibility of coma. Closely watching of the person’s health is done to assess the side effects of an overdose. Recovery from ODing depends on the amount of drug that’s in use and the person’s condition.
Preventing Benzodiazepines Overdose
Below are standard practices to prevent Benzodiazepines overdose:
- Comply strictly with the instruction from the doctor. Watch some doses, time of intake as well as the proper way to take the drug.
- Be aware of the side effects of the drugs taken. These include over-the-counter medicines as well.
- Don’t mix the drug with other drugs and substances like alcohol.
- Notify a doctor immediately if a feeling of sickness is present, and other side effects, both physical and mental.
- Keep drugs and other medications in a secure area like a cabinet with a lock.
- Don’t take drugs which have past the expiry date.
Developing addiction to benzodiazepines should be taken seriously. Because developing the addiction could progress and do further harm, both physically and mentally to someone.
Possible Treatments For Benzodiazepines Addiction
Once a patient has heard from a doctor and knew about a Benzodiazepines addiction, the following are treatment options to consider:
It’s the first-line of help to a person’s problem. Because of benzos abuse, there’s growing addiction to this drug. The user will have to go to a hospital while under the watch of a medical team. Doctors and nurses do many medical tests to eliminate the toxic drug in the body. Finally, hoping to reduce the danger and side effects of the benzos withdrawal process.
- Inpatient treatment
After the Benzodiazepine detoxification, the user may have to stay in a rehab and undergo inpatient treatment sessions. Finally helping she or him achieve full recovery.
The inpatient treatment program may include the following:
- One-on-one counseling with a counselor
- Group therapy sessions with other patients
This type of treatment can help treat person’s addiction problem and help him/her. Overall, learning the best approaches to cope with the factors that prompt the user to this drug again.
- Outpatient therapy
This type of treatment is for benzos users and if they want to use the outpatient program. The average time for this treatment will last one hour per week. While also depending on the user’s level of and need for benzos. It’s one of the best treatment options for patients who have to go back to work, school and other obligations.
- Cognitive Behavioral Therapy (CBT)
Another type of treatment to help with the problem of addiction is (CBT). This treatment could be done both for inpatient and outpatient. We use it to help people and to focus on the problem, deal with bad thoughts and cope with the cravings.
- Fallows Z. Benzodiazepine Overdose and Withdrawal Are Essentially Never Fatal. 2014. http://web.mit.edu/zoz/Public/Benzo_OD_and_WD_are_not_fatal.pdf.
- Kang M., Ghassemzadeh S. Benzodiazepine Toxicity. In: StatPearls. Treasure Island (FL): StatPearls Publishing; 2019. https://www.ncbi.nlm.nih.gov/books/NBK482238/.
- Albert Einstein College of Medicine . Overdose Deaths from Common Sedatives Have Surged, New Study Finds. 2016. http://www.einstein.yu.edu/news/releases/1155/overdose-deaths-from-common-sedatives-have-surged-new-study-finds/.